Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Tuberculosis

Tuberculosis

11/22/2005

Question:

Hi, I am a TB patient and on the following drugs for 9 months: Rimactazid (450/300 mg )---- on empty stomach for 9 months pyrazinamide ( 750 mg ) ---- Morning + night for 3 months Mycobutol ( 600 mg ) ---- Morning only for 3 months benadon ( 40 mg ) ---- 1 tab on alternate days for 9 months My question is: 1) Are these dosages right as i have read some TB treatments lasting only for 6 months. 2) There are side effects from some of these drugs and i am facing one or two like the eye site, laziness, will i become normal after the medication. 3) Pls advise me some tips on my diet. Regards.

Answer:

1 ) Are these dosages right as I have read some TB treatments lasting only for 6 months.

Tuberculosis treatment may be prescribed for a length of 6-9 months depending on the clinical presentation of the disease at the time of diagnosis.  Generally a treatment regimen taken for 9 months, increases the likelihood of eradicating almost all the TB bacteria from your body.  Any remaining bacteria will be low enough for your body's immune system to easily destroy.  Even though you will begin to feel well with treatment, it is very important for you to take your medication exactly as prescribed by your doctor for the entire 9 months, in order to ensure that you are completely treated of the disease and prevent the development resistance by the bacteria.  The development of resistance means that your drugs will no longer be effective to treating the TB and this will greatly complicate and prolong your treatment. 

2 ) There are side effects from some of these drugs and i am facing one or two like the eye site, laziness, will i become normal after the medication.

It appears you are having blurred or changed vision and this is considered a serious side effect (see below).  Please call your doctor or nurse as soon as possible.

Occasionally, the medicines may cause side effects. Some side effects are minor problems. Others are more serious. If you have a serious side effect, call your doctor or nurse right away. You may be told to stop taking your medicine or to return to the clinic for tests.  The side effects listed below are serious. If you have any of these symptoms, call your doctor or nurse immediately:

Rifampin is contained in one of your medications i.e. Rimactazid and has the following side effects. The side effects listed below are minor problems. If you have any of these side effects, you can continue taking your medicine.

3 ) Pls advise me some tips on my diet.

It is important to consume a balanced diet to provide your body with the nutrients that you need to fight the disease.  It particularly is important to avoid consuming any alcohol during the entire course of your treatment as this will result in treatment complications and side effects. 

Some tips for a balanced diet are listed below.  For assistance, please consult a registered dietician for a diet tailored to your needs.

Recommendations For a Balanced Diet

Dietary Fat in a Balanced Diet

Eat less than ten percent of calories from saturated fats and less than 300 mg/day of cholesterol, and eat as few trans-fats (hydrogenated fat) as possible.

Maintain your total intake of fats/oils at between 20-35 percent of calories, with most fat coming from polyunsaturated and monounsaturated fat, such as oily fish, nuts, and vegetable oils.

Regarding meat, poultry, dry beans, and milk or milk products, choose lean, low-fat, or fat-free options.

Carbohydrate in a Balanced Diet

Dietary Protein in a Balanced Diet
The Dietary Guidelines For Americans did not directly address the issue of protein. They say, "While protein is an important macronutrient in the diet, most Americans are already currently consuming enough and do not need to increase their intake. As such, protein consumption, while important for nutrient adequacy, is not a focus of this document."

However, they do recommend you to choose foods that contain lean protein. They say:

Dietary Sodium and Potassium

This document was prepared by Allan B. Chiunda, MPH, PhD student in Health Policy, Case Western Resereve University.

For more information:

Go to the Tuberculosis health topic, where you can:

Response by:

Catherine A Curley, MD, MS Catherine A Curley, MD, MS
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University